Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Wilmington, OH

May 15, 2001Champaign County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 15, 2001, 6:38 PM EDT for Champaign County, Ohio. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2001, 6:38 PM EDT (22:38 UTC)
Expired
May 15, 2001, 7:45 PM EDT
In force
67 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Champaign County, OH

The radar

The Cincinnati radar (KILN), 80 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 456 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
456 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 152238
SVRILN
OHC021-152345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
638 PM EDT TUE MAY 15 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMPAIGN COUNTY IN OHIO...

* UNTIL 745 PM EDT...

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF URBANA...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  URBANA...
  MECHANICSBURG...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:19 PM EDT, 19 minutes earlier.

Area forecast discussion, May 15, 6:19 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
619 PM EDT TUE MAY 15 2001

WILL UPDATE TO DROP WATCH IN CVG TRI-STATE AREA PER WWAMKC.  WILL
ALSO TWEAK WORDING AND WILL DROP POPS.

CLEMISILN OUT ASAP.

.ILN...NONE.

SITES

In the hours before

Special weather statement, May 15, 3:10 PM EDT, 3 hours 28 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>044-
051>054-060>063-070>073-077>082-088-160000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
310 PM EDT TUE MAY 15 2001

...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL
FOR THE REMAINDER OF THE AFTERNOON AND EVENING...

A WARM FRONT LOCATED FROM NORTHWEST INDIANA INTO SOUTHWEST OHIO WILL
REMAIN NEARLY STATIONARY THROUGH THE REST OF THE AFTERNOON.  THIS
FRONT WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS.

THE AIRMASS ACROSS THE REGION HAS BECOME VERY UNSTABLE THIS
AFTERNOON.  SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR THE LATEST
INFORMATION.

HICKMAN
Special weather statement, May 15, 3:10 PM EDT, 3 hours 28 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>044-
051>054-060>063-070>073-077>082-088-160000-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
310 PM EDT TUE MAY 15 2001

...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT...INCLUDING THE CITIES
OF DAYTON AND CINCINNATI...

...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL
FOR THE REMAINDER OF THE AFTERNOON AND EVENING...

A WARM FRONT LOCATED FROM NORTHWEST INDIANA INTO SOUTHWEST OHIO WILL
REMAIN NEARLY STATIONARY THROUGH THE REST OF THE AFTERNOON.  THIS
FRONT WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS.

THE AIRMASS ACROSS THE REGION HAS BECOME VERY UNSTABLE THIS
AFTERNOON.  SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR THE LATEST
INFORMATION.

HICKMAN
Special weather statement, May 15, 3:51 PM EDT, 2 hours 47 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>044-
051>054-060>063-070>073-077>082-088-160000-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
310 PM EDT TUE MAY 15 2001

...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT...INCLUDING THE CITIES
OF DAYTON AND CINCINNATI...

...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS AND HEAVY RAINFALL
FOR THE REMAINDER OF THE AFTERNOON AND EVENING...

A WARM FRONT LOCATED FROM NORTHWEST INDIANA INTO SOUTHWEST OHIO WILL
REMAIN NEARLY STATIONARY THROUGH THE REST OF THE AFTERNOON.  THIS
FRONT WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS.

THE AIRMASS ACROSS THE REGION HAS BECOME VERY UNSTABLE THIS
AFTERNOON.  SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR THE LATEST
INFORMATION.

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:54 PM EDTSevere Thunderstorm WarningILNDarke51 min
May 15, 6:03 PM EDTSevere Thunderstorm WarningILNMercer42 min
May 15, 6:12 PM EDTSevere Thunderstorm WarningILNShelby63 min
May 15, 6:45 PM EDTSevere Thunderstorm WarningILNFayette45 min
May 15, 7:19 PM EDTSevere Thunderstorm WarningILNShelby41 min
May 15, 7:30 PM EDTSevere Thunderstorm WarningILNClark45 min
May 15, 7:42 PM EDTSevere Thunderstorm WarningILNFayette48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.